Alabama, 2020

Tornadoes and Damaging Winds in Alabama, March 3 to 4, 2020

March 3 to 4, 2020 · NWS BMX · 8 events in 7 counties and zones

A very moist and convergent zonal flow pattern set the stage for several rounds of severe weather across the southern portions of central Alabama on March 3rd/4th. A weak cold front pushed south of I-20 on March 3rd and triggered a cluster of strong to severe storms, including a few weak tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A very moist and convergent zonal flow pattern set the stage for several rounds of severe weather across the southern portions of central Alabama on March 3rd/4th. A weak cold front pushed south of I-20 on March 3rd and triggered a cluster of strong to severe storms, including a few weak tornadoes. Another round of severe storms impacted areas south of I-85, producing high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 3, 5:41 AM CST, 23 minutes earlier.

Area forecast discussion, Mar 3, 5:41 AM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
541 AM CST Tue Mar 3 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0352 AM CST Tue Mar 03 2020/

Through Wednesday.

Surprise, here comes more rain. Activity continues to blossom over
the Mississippi and will slide into the area this morning. There is
some instability around this morning, thus the extra lift and
lightning with the more substantial storms. Activity will
continue to move into Central Alabama and then shift southward as
a cold front moves through. This first wave will slide along and
north of the I-20 corridor this morning and then a second complex
may develop and slide along the I-85 corridor late morning. Will
need to monitor both of these areas for stronger storms and
perhaps an isolated severe storm. We are going to introduce a
marginal chance at seeing a severe storms with hail the main wind
threat along with isolated wind damage with the strongest storms.
There is a non zero threat for a tornado, so will also mention
this as a possibility within the stronger storms as the front
moves through. Highs today will be in the 70s.

The cold front pushes south of the area by 6 to 8 pm and things
improve for a good portion of the night. The next push for showers
and storms will develop generally after 3 am and then move northward
through the morning. Eventually we should see widespread coverage
Wednesday morning. Trends are a little slower with that coverage and
push in the best coverage after sunrise Wednesday, with widespread
rains and storms possible just north of the I-20 corridor by late
afternoon. Localized flooding will be a concern on Wednesday as it
will move over areas that received quite a bit of rain today. Right
now we remain below flash flood guidance and will hold off on any
watches. However, a few rivers are already forecast to flood so we
will need to keep an eye on flooding through Thursday morning with
the rains and into Friday for rivers.

16

.LONG TERM...
/Updated at 0352 AM CST Tue Mar 03 2020/

Wednesday night through Monday.

Widespread rain will continue Wednesday night into Thursday morning
as an upper-level shortwave moves eastward from Texas. Enhanced
isentropic and synoptic-scale lift will be focused across the
southern half of our area on the cold side of a front located near
the Gulf Coast. Rainfall amounts of 1.5 to 3 inches are likely south
of I-20, leading to the potential for isolated flash flooding and
areal flooding. Rainfall rates should decrease by sunrise on
Thursday, but light rain may continue through the late morning on
the northwest side of the surface low.

Temperatures on Friday will be mild, but a deep trough over the
eastern CONUS will bring breezy conditions for Friday as high
pressure moves in from the northwest. Cold advection will arrive
Friday evening, and widespread lower to mid 30s are expected for
Saturday morning as northerly winds become lighter.  Dry conditions,
with cool nights and mild afternoons, will continue for the weekend
as high pressures slowly shifts eastward toward the Carolinas. On
Monday, a shortwave is expected to induce southerly low-level flow
and also provide adequate lift for showers during the afternoon and
into the overnight.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Complex of storms moving through the area already this morning.
Made adjustments to add in thunderstorms to all sites. IFR/MVFR
in and out of the storms this morning. The front itself will
clear later this afternoon and bring a temporary end to the rain.
However, the rain returns to the south by 6 to 9z and then spreads
northward along with MVFR skies.

16

&&

.FIRE WEATHER...

South to southwest winds and high RH values are expected through
this afternoon as multiple rounds of rain move through the
region. Low ceilings are expected as well. More widespread rain is
likely for Wednesday and early Thursday with an additional 1 to 3
inches of rainfall. Dry conditions return for the end of the week
and into the weekend with RH values dropping into the low to mid
30s each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  50  58  48  54 / 100  20  60 100  90
Anniston    71  52  59  48  54 / 100  20  80 100  90
Birmingham  70  53  59  48  58 / 100  30  80 100  80
Tuscaloosa  72  55  59  49  62 / 100  40  90 100  80
Calera      71  54  58  49  58 / 100  30  90 100  80
Auburn      70  55  58  49  57 / 100  40 100 100  90
Montgomery  74  58  61  51  62 / 100  50 100 100  80
Troy        73  59  62  53  64 /  90  70 100 100  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 3, 4:14 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
414 AM CST Tue Mar 3 2020

ALZ011>015-017>050-041315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
414 AM CST Tue Mar 3 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a small risk for severe storms through 2 PM today generally
along and south of a line from Tuscaloosa to Pelham to Wedowee. The
threats include the possibility of a tornado, damaging winds, and
quarter size hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periods of moderate to heavy rainfall are likely Wednesday morning
early Thursday morning. This could cause isolated flash flooding or
areal flooding for areas south of Interstate 20.

Due to ongoing and expected rainfall, rises are expected along area
rivers. A portion of the Black Warrior river basin is forecast to go
into minor flood Wednesday. Flooding may last through Friday. Please
refer to the latest river statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through early this afternoon and again on Wednesday into early
Thursday morning.

The radar

The Birmingham radar (KBMX), 96 km away, was scanning. The volume nearest the first event began at 12:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 tornado. Local standard time, as filed.

Tornado, Hale

When
March 3, 6:04 AM CST to 6:12 AM CST
Where
Hale County, 2.7 mi WSW of Greensboro to 2.03 mi ESE of Greensboro
Rating
EF0
Path length
4.34 mi
Path width
220 yd
Reported by
NWS Storm Survey
Coordinates
32.685, -87.623

National Weather Service meteorologists surveyed damage in eastern Hale County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph.

The tornado touched down near Royal Estates Drive, just southwest of the town of Greensboro. The tornado tracked east-northeast where it snapped and uprooted numerous trees near a ballpark on Highway 69. Nearby homes suffered structural damage due to fallen trees, as well as varying degrees of minor roof and siding damage. Farther downstream, tree damage was observed on Cherokee Terrace where numerous pines were uprooted. The tornado continued east-northeast where minor structural damage was observed near Centerville Street and Avery Drive. The tornado then turned to the east and east-southeast where it uprooted several trees on County Road 7 before dissipating near Whitsitt Creek.

Tornado, Bibb

When
March 3, 6:28 AM CST to 6:38 AM CST
Where
Bibb County, 4.06 mi W of Active to 1.6 mi ESE of Lawley
Rating
EF1
Path length
6.21 mi
Path width
525 yd
Reported by
NWS Storm Survey
Coordinates
32.865, -87.050

National Weather Service meteorologists surveyed damage in far southeast Bibb County and determined that it was consistent with an EF1 tornado, with maximum winds near 110 mph.

The tornado touched down in a heavily wooded area just west of Liberty Road in southeast Bibb County. The tornado intensified to EF1 strength where it knocked a manufactured home off the foundation, and displaced a nearby vehicle. Nearby, extensive tree damage was observed with at least several dozen trees snapped or uprooted. The tornado continued on an eastward path where it continued to cause extensive tree damage, as well as damage to at least three homes along Maude Tower Road and County Rd 29. The tornado then tracked over a heavily wooded area near Trail Branch before crossing Highway 82. It then caused numerous trees to be snapped or uprooted near the Lawley Fire Department and Community Center. The tornado dissipated just east of County Road 36 near Oakmulgee Creek.

Thunderstorm Wind, Sumter

When
March 4, 4:40 AM CST to 4:41 AM CST
Where
Sumter County, 6.93 mi S of Siloam
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.330, -88.260

Several trees uprooted and a shed destroyed on Bumkun Road.

Thunderstorm Wind, Montgomery

When
March 4, 6:01 AM CST to 6:02 AM CST
Where
Montgomery County, 1.83 mi N of Strata
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.056, -86.304

Several trees uprooted on Hickory Grove Road, near the intersection of Highway 331.

Thunderstorm Wind, Pike

When
March 4, 6:41 AM CST to 6:43 AM CST
Where
Pike County, (Toi)troy Muni Arpt
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
31.870, -86.020

KTOI ASOS reported a peak wind gust of 59 mph. Multiple reports of trees uprooted across the city of Troy.

Thunderstorm Wind, Bullock

When
March 4, 6:50 AM CST to 6:52 AM CST
Where
Bullock County, Perote
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
31.950, -85.700

Numerous trees uprooted in the community of Perote.

Thunderstorm Wind, Barbour

When
March 4, 7:18 AM CST to 7:20 AM CST
Where
Barbour County, 0.51 mi SSE of Pratts
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.823, -85.517

Several trees uprooted along Highway 51 between the towns of Louisville and Clayton. Trees also uprooted along Highway 239 and County Road 25.

Thunderstorm Wind, Barbour

When
March 4, 7:25 AM CST to 7:26 AM CST
Where
Barbour County, 1.44 mi N of Texasville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.740, -85.435

Several trees uprooted along Stark Bros Road and Bud Gary Road.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyThe tornado archive for Alabama, 2020Warnings in Alabama, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882926, 882927, 882928, 882929, 882930, 882931, 882932, 882933.